New Mexico, 2013

Flash Flood and Lightning Strike in New Mexico, July 4, 2013

July 4, 2013 · NWS ABQ · 2 events in 2 counties and zones

The upper high was centered over the Great Basin and continued north to south flow aloft over New Mexico. Storms developed during the mid afternoon hours and tracked southward throughout the day into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The upper high was centered over the Great Basin and continued north to south flow aloft over New Mexico. Storms developed during the mid afternoon hours and tracked southward throughout the day into the evening. Slow storm motions led to flooding across the Whitewater baldy burn scar in southwestern New Mexico.

An Albuquerque couple was struck by lightning while watching Fourth of July fireworks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 4, 4:53 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 4, 4:53 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 PM MDT THU JUL 4 2013

.AVIATION...
00Z TAF CYCLE
CIRRUS CLOUDS LIMITING THUNDERSTORM FORMATION OVER CENTRAL NM LATE
THIS AFTERNOON/EARLY EVENING. MAIN AREA OF SCT STORMS OVER SW MTNS
THROUGH THIS EVENING WITH ISOLD STORMS ELSEWHERE. CONVECTIVE
ACTIVITY EXPECTED TO DIE OFF AFTER MIDNIGHT WITH ANOTHER ROUND OF
STORMS FRIDAY AFTERNOON. WEAK WAVE ROUNDING THE TOP OF THE UPPER
HIGH WILL MOVE SEWD THROUGH NM FRIDAY AFTERNOON...LIKELY GETTING
CONVECTION GOING OVER WRN AND CENTRAL NM LATE FRIDAY MORNING...WITH
SCT -TSRA MOST LOCATIONS BY EARLY AFTERNOON. WEST/SW BREEZES WILL
ALSO BE ON THE INCREASE FRIDAY MORNING AS LEE SIDE TROUGHING
STRENGTHENS OVER ERN CO.

33

&&

.PREV DISCUSSION...325 PM MDT THU JUL 4 2013...
STORMS ARE A LITTLE SLOWER TO START TODAY THAN YESTERDAY. LAPS
ANALYSIS NOT SHOWING AS MUCH INSTABILITY AS YESTERDAY...AND THERE
DOES NOT APPEAR TO BE A NOSE OF A JET MOVING MOVING INTO THE
STATE...THOUGH SOME MODERATE NORTHERLY FLOW CONTINUES. SEVERE
WEATHER IS NOT LOOKING AS LIKELY AS YESTERDAY DUE TO THE ABOVE
REASONS...THOUGH THERE COULD STILL BE A STORM OR TWO THAT PRODUCES
LARGE HAIL AND DAMAGING WINDS. LATEST RUN OF THE HRRR SUGGESTS
MOST OF THE ACTIVITY THROUGH THE EVENING WILL REMAIN ACROSS THE
WEST...NEAR THE AZ/NM BORDER...WITH LESSER AMOUNTS OF ACTIVITY
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THE HRRR ALSO
SUGGESTS SOME ACTIVITY MOVING INTO NORTHWEST NM AFTER
MIDNIGHT...THOUGH NOT CONFIDENT THIS WILL HAPPEN. FOCUSED POPS
MAINLY ACROSS WC/SW AREAS...THOUGH CONTINUED SOME CHANCE POPS
ALONG THE CENTRAL MTN CHAIN WHERE STORMS ARE JUST INCREASING IN
COVERAGE.

THE UPPER HIGH WILL INCH EASTWARD FRIDAY...CENTERING OVER EASTERN
AZ. THE NAM HAS BEEN VERY PERSISTENT OVER THE LAST TWO DAYS THAT
DESPITE SOME WEAK W/NW FLOW BRINGING IN SOME DRIER AIR ACROSS NW
NM...SHOWERS AND THUNDERSTORMS WILL BE ABUNDANT. OTHER MODELS ARE
NOT AS BULLISH ON QPF...THOUGH SEEMINGLY...THE NAM HAS BEEN
PERFORMING BETTER THAN THE OTHER MODELS AS OF LATE REGARDING
CONVECTION. THERE ALSO APPEARS TO BE A WEAK DISTURBANCE PERHAPS
ROUNDING THE HIGH. THUS...KNOCKED POPS UP A BIT MORE FOR
FRIDAY...AND SPREAD THEM EASTWARD A BIT AS WELL. STEERING FLOW
SHOULD TAKE STORMS A LITTLE MORE TO THE SOUTHEAST...THOUGH OVERALL
IT WILL BE LIGHTER.

BY SATURDAY...THE UPPER HIGH WILL BE SQUARE OVER NM. ENOUGH MOISTURE
WILL REMAIN IN PLACE TO KEEP THE AREA CONVECTIVELY ACTIVE. STEERING
FLOW WILL BE WEAK...THROUGH STORMS MAY NOT BE AS POTENT GIVEN THE
UPPER HIGH OVERHEAD. ON SUNDAY...THE CANADIAN AND THE ECMWF SHIFT
THE CENTER OF THE HIGH EASTWARD OVER OKLAHOMA...ALLOWING FOR WHAT
APPEARS TO BE A MORE TRADITIONAL PLUME OF MONSOON MOISTURE OVER
WESTERN/CENTRAL NM.  MEANWHILE...THE NAM AND THE GFS KEEP THE CENTER
OF THE HIGH OVER NM...LIMITING ANY NORTHWARD MOVING MOISTURE.
REGARDLESS...SHOULD REMAIN ACTIVE...THOUGH WILL BE MORESO IF THE
HIGH CAN SHIFT EAST.

EARLY NEXT WEEK...STILL LOOKS LIKE THE HIGH WILL WOBBLE AROUND
SOME...AND MODELS STILL ARE AT ODDS WITH WHERE IT WILL END UP. AN
EASTERLY WAVE STILL LOOKS LIKE IT WILL MOVE ACROSS MEXICO...AND
IMPACTS WILL REMAIN SOUTH OF THE AREA. BY WEDNESDAY...A BACK DOOR
COLD FRONT MAY HELP SPARK ADDITIONAL STORMS ACROSS THE NORTHEAST.

34

.FIRE WEATHER...
FINALLY A SHIFT IN THE LARGE SCALE PATTERN IS UNDERWAY...AS THE
PERSISTENT UPPER LEVEL RIDGE TO THE WEST HAS BECOME LESS AMPLIFIED
AND THE CENTER HAS MOVED TO THE SOUTH...CURRENTLY POSITIONED OVER
WESTERN ARIZONA.  UPPER LOW STILL OVER MISSOURI. GRADIENT ACROSS
NEW MEXICO HAS RELAXED A BIT BUT STILL A 60 KNOT UPPER JET OVER
EASTERN NEW MEXICO. THUNDERSTORMS THIS AFTERNOON HAVE BEEN MORE
NUMEROUS ACROSS WESTERN ZONES AND A LITTLE SLOWER TO FIRE OVER THE
NORTHERN HIGH TERRAIN.  STILL EXPECTING COVERAGE TO INCREASE OVER
THE NEXT COUPLE OF HOURS.  STEERING FLOW IS STILL NORTH TO SOUTH
WITH MAGNITUDES JUST A BIT SLOWER THAN YESTERDAY. CENTRAL AND
SOUTHWEST AREAS TO BE FAVORED WITH NOT MUCH ACTIVITY ACROSS THE
EAST.

THE UPPER HIGH WILL CONTINUE TO GRADUALLY SHIFT TO THE EAST OVER THE
NEXT SEVERAL DAYS...AND WITH LITTLE SCOURING OF MOISTURE DAILY
ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THOUGH THE STEERING
FLOW WILL SHIFT FROM DAY TO DAY.

BY LATE FRIDAY THE HIGH WILL BE CENTERED OVER EXTREME WESTERN NEW
MEXICO AND WHILE THE UPPER LOW REMAINS OVER MISSOURI...THE UPPER
LEVEL GRADIENT OVER NEW MEXICO WILL BE WEAKER YET...WITH A NORTHWEST
TO SOUTHEAST ORIENTATION.  THIS SHIFT...ALONG WITH A WEAK
DISTURBANCE ROUNDING THE TOP OF THE RIDGE SHOULD RESULT IN INCREASED
COVERAGE OF WETTING RAIN ACROSS THE NORTHEAST...WITH SIMILAR
DISTRIBUTIONS TO TODAY OVER THE REMAINDER OF THE AREA.  FOR SATURDAY
AND SUNDAY... THE HIGH IS CENTERED OVER NEW MEXICO WITH MOISTURE
RECYCLING IN PLACE.  THUS...THE HIGHER TERRAIN WILL BE FAVORED FOR
SLOWER MOVING WETTING RAIN...WITH THE NORTHWEST PLATEAU...CENTRAL
VALLEYS AND EXTREME EASTERN PLAINS SEEING THE LEAST ACTION.

EXTENDED MODELS CONTINUE TO SHIFT THE UPPER HIGH TO THE EAST WHILE
ELONGATING IT TO COVER MUCH OF THE SOUTHWEST AND SOUTH CENTRAL
STATES. DRIER AND MORE UNSTABLE CONDITIONS WITH A HIGH HAINES OF 6
ARE EXPECTED ACROSS THE NORTHWEST MONDAY THROUGH WEDNESDAY...WITH
MAINLY HIGH TERRAIN SLOW MOVING SHOWERS AND THUNDERSTORMS PRODUCING
WETTING RAIN WITH SMALL FOOTPRINTS.

RH RECOVERIES TO BE MOSTLY GOOD TO EXCELLENT THROUGH THE
PERIOD...EXCEPT FOR FAIR VALUES ACROSS THE NORTHWEST PLATEAU AND
HIGHLANDS. VENTILATION TO BE MAINLY GOOD TO EXCELLENT THROUGH THE
PERIOD...EXCEPT FOR SOME FAIR VALUES IN THE CENTRAL VALLEYS AND
NORTHERN HIGH TERRAIN MONDAY THROUGH WEDNESDAY.

05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Jul 4, 4:59 AM MST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT THU JUL 4 2013

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
559 AM MDT THU JUL 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
UP TO THREE QUARTER INCH HAIL...WIND GUSTS TO 50 MPH AND TORRENTIAL
DOWNPOURS WILL BE POSSIBLE THIS AFTERNOON THROUGH LATE EVENING OVER
NORTHERN AND CENTRAL NEW MEXICO. A COUPLE OF STORMS COULD TURN
SEVERE WITH ONE INCH OR GREATER HAIL AND 60 MPH OR HIGHER WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. FRIDAY
THROUGH MONDAY...STRONGER AFTERNOON AND EVENING THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING UP TO ONE INCH OF RAIN IN LESS THAN AN
HOUR. THE POTENTIAL EXISTS FOR AN INFLUX OF SUBTROPICAL MOISTURE
SUNDAY INTO EARLY NEXT WEEK...WHEN STORMS COULD PRODUCE 1.25 OR
MORE INCHES OF RAIN IN LESS THAN AN HOUR. IN URBAN AREAS OR
REGIONS OF COMPLEX TERRAIN...RAIN AT THIS RATE CAN EASILY PRODUCE
MINOR FLOODING AND POSSIBLY FLASH FLOODING. WITHIN RECENTLY BURNED
FORESTS IT COULD PRODUCE FLASH FLOODING THAT SPREADS QUICKLY TO
LOWER ELEVATIONS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM AND 11 PM THIS
AFTERNOON AND EVENING FOR NORTHERN AND CENTRAL NEW MEXICO DUE TO
LARGE HAIL...STRONG WIND GUSTS...AND TORRENTIAL DOWNPOURS.

40

In the hours before

Special weather statement, Jul 4, 2:22 PM MST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
322 PM MDT THU JUL 4 2013

NMZ508-042145-
SOUTHWEST MOUNTAINS-
322 PM MDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CATRON COUNTY THROUGH 345
PM MDT...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTH OF OLD HORSE SPRINGS...OR ABOUT 25
MILES EAST OF RESERVE...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...RURAL AREAS OF CENTRAL CATRON
COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3344 10825 3360 10858 3377 10836 3367 10818
TIME...MOT...LOC 2121Z 035DEG 9KT 3365 10833
Special weather statement, Jul 4, 2:52 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 PM MDT THU JUL 4 2013

NMZ508-042215-
SOUTHWEST MOUNTAINS-
352 PM MDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CATRON COUNTY THROUGH 415
PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES EAST OF SAN FRANCISCO PLAZA...OR ABOUT
18 MILES SOUTHEAST OF RESERVE...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
CATRON COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3340 10837 3360 10870 3374 10848 3361 10830
TIME...MOT...LOC 2152Z 043DEG 3KT 3359 10848
Special weather statement, Jul 4, 3:26 PM MST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
426 PM MDT THU JUL 4 2013

NMZ512-514-515-523-042300-
CENTRAL HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-SOUTHERN
SANGRE DE CRISTOS ABOVE 9500 FEET-WEST SLOPES SANGRE DE CRISTO
MOUNTAINS-
426 PM MDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN MIGUEL AND EASTERN
SANTA FE COUNTIES THROUGH 500 PM MDT...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR UPPER COLONIAS...OR ABOUT 18 MILES EAST OF
SANTA FE...MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...UPPER COLONIAS...PECOS...
GLORIETA...ROWE...LOWER COLONIAS...NORTH SAN YSIDRO AND SOUTH SAN
YSIDRO.

THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 299 AND 311...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3543 10553 3550 10583 3565 10574 3571 10568
      3569 10550
TIME...MOT...LOC 2226Z 015DEG 16KT 3563 10563
Special weather statement, Jul 4, 3:41 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
441 PM MDT THU JUL 4 2013

NMZ508-509-042315-
SAN FRANCISCO RIVER VALLEY-SOUTHWEST MOUNTAINS-
441 PM MDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CATRON COUNTY THROUGH 515
PM MDT...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF MOGOLLON...OR ABOUT 16
MILES SOUTHEAST OF RESERVE...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
ANOTHER STORM WITH FREQUENT LIGHTNING WAS NOTED JUST SOUTH OF
CRUZVILLE.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
CATRON COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3330 10843 3343 10887 3385 10873 3376 10836
TIME...MOT...LOC 2241Z 005DEG 11KT 3349 10863
Special weather statement, Jul 4, 4:11 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
511 PM MDT THU JUL 4 2013

NMZ508-509-042345-
SAN FRANCISCO RIVER VALLEY-SOUTHWEST MOUNTAINS-
511 PM MDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATRON COUNTY
THROUGH 545 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOGOLLON...OR ABOUT 22 MILES SOUTH OF
RESERVE...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MOGOLLON...PLEASANTON AND
GLENWOOD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3351 10879 3345 10858 3320 10855 3319 10880
      3321 10897
TIME...MOT...LOC 2311Z 017DEG 10KT 3339 10872
Special weather statement, Jul 4, 4:19 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
519 PM MDT THU JUL 4 2013

NMZ508-042345-
SOUTHWEST MOUNTAINS-
519 PM MDT THU JUL 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CATRON AND
SOUTHWESTERN SOCORRO COUNTIES THROUGH 545 PM MDT...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF MONTICELLO...OR ABOUT 37
MILES NORTHWEST OF TRUTH OR CONSEQUENCES...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...DUSTY...OJO CALIENTE AND
STATE ROAD 52.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3348 10772 3365 10775 3369 10754 3347 10746
      3347 10771
TIME...MOT...LOC 2318Z 348DEG 13KT 3358 10762

The radar

The Tucson radar (KEMX), 240 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Catron

When
July 4, 6:40 PM MST to 9:40 PM MST
Where
Catron County, Mogollon to 2.78 mi ESE of Mogollon
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
33.400, -108.790

Bursum Rd - NM 159 was closed due to flooding and burn scar debris from mile marker 2-25. Per reports, Silver Creek flooded Mogollon and blew out Bursum Rd. in several locations near Mogollon. Whitewater Creek also flooded and brought down a significant amount of ash. The Catwalk was closed due to flooding as well. Rainfall amounts ranging from 0.50 to 1.40 inches were recorded from RAWS and HADS sites in the area.

Lightning, Bernalillo

When
July 4, 8:00 PM MST to 10:00 PM MST
Where
Bernalillo County, 4.39 mi WNW of Carnuel
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.083, -106.532

On July 4th, during a torrential storm, Engine 12 and Rescue 12 of the Albuquerque Fire Dept. were near the area of Eubank and Copper when they heard a very loud lightning strike. Approximately 60-90 seconds later, Engine 12 was dispatched to a residence where a tree had been struck. Two individuals were injured including a pregnant woman who was two weeks away from her due date. The 38- week pregnant female and her boyfriend were assessed, treated and transported to a local hospital. The woman underwent an emergency C-section. Days later, mom and dad along with their new baby girl were released from the hospital.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451193, 452347.